Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 17, 2018, 4:19 PM CDT for Buffalo County, La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2018, 4:19 PM CDT (21:19 UTC)
- Expired
- Sep 17, 2018, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Winona County, MN, Buffalo County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:19 PM CDT | TSTM WND GST 45 | 4 Sw Winona, MN | |
| Sep 17, 4:20 PM CDT | TSTM WND DMG | Winona, MN | MANY TREES DOWN IN TOWN ALONG WITH STREET FLOODING |
| Sep 17, 4:20 PM CDT | TSTM WND DMG | Winona, MN | MANY TREES DOWN IN TOWN ALONG WITH STREET FLOODING. |
| Sep 17, 4:37 PM CDT | TSTM WND GST 50 | 2 Wsw Galesville, WI | ESTIMATED 45 TO 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KARX 172119
SVRARX
MNC169-WIC011-063-121-172200-
/O.NEW.KARX.SV.W.0103.180917T2119Z-180917T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
419 PM CDT MON SEP 17 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Winona County in southeastern Minnesota...
Southeastern Buffalo County in west central Wisconsin...
Northwestern La Crosse County in west central Wisconsin...
Southern Trempealeau County in west central Wisconsin...
* Until 500 PM CDT.
* At 418 PM CDT, a severe thunderstorm was located near Winona,
moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Trempealeau around 445 PM CDT.
Dakota around 450 PM CDT.
Galesville and Brice Prairie around 455 PM CDT.
Holmen and Onalaska around 500 PM CDT.
Other locations impacted by this severe thunderstorm include Wilson,
Lock And Dam 5 A, Camp Decorah, Perrot State Park and Stevenstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9115 4414 9115 4391 9117 4392 9170
4410 9172
TIME...MOT...LOC 2118Z 266DEG 19KT 4402 9160
HAIL...1.00IN
WIND...<50MPH
$$
DAS4 follow-up statements
521
WWUS53 KARX 172123
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
423 PM CDT MON SEP 17 2018
MNC169-WIC011-063-121-172200-
/O.CON.KARX.SV.W.0103.000000T0000Z-180917T2200Z/
Winona MN-Buffalo WI-La Crosse WI-Trempealeau WI-
423 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN LA
CROSSE AND SOUTHERN TREMPEALEAU COUNTIES...
At 422 PM CDT, a severe thunderstorm was located near Winona, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Trempealeau around 440 PM CDT.
Dakota around 450 PM CDT.
Galesville and Brice Prairie around 455 PM CDT.
Holmen and Onalaska around 500 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 5 A, Camp Decorah, Perrot State Park, Stevenstown and Council
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9115 4414 9115 4391 9117 4392 9164
4410 9168
TIME...MOT...LOC 2122Z 266DEG 19KT 4402 9156
HAIL...1.00IN
WIND...60MPH
$$
DAS233
WWUS53 KARX 172134
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
434 PM CDT MON SEP 17 2018
MNC169-WIC011-063-121-172200-
/O.CON.KARX.SV.W.0103.000000T0000Z-180917T2200Z/
Winona MN-Buffalo WI-La Crosse WI-Trempealeau WI-
434 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN LA
CROSSE AND SOUTHERN TREMPEALEAU COUNTIES...
At 433 PM CDT, a severe thunderstorm was located over Trempealeau, or
11 miles east of Winona, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Dakota around 440 PM CDT.
Galesville and Brice Prairie around 445 PM CDT.
Holmen and Onalaska around 500 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Decorah, Perrot State Park, Stevenstown, Council Bay and Marshland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on the Mississippi River, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4416 9115 4414 9115 4391 9117 4393 9162
4410 9163
TIME...MOT...LOC 2133Z 265DEG 17KT 4403 9142
HAIL...1.00IN
WIND...60MPH
$$
DAS902
WWUS53 KARX 172145
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
445 PM CDT MON SEP 17 2018
WIC011-172154-
/O.CAN.KARX.SV.W.0103.000000T0000Z-180917T2200Z/
Buffalo WI-
445 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4416 9115 4414 9115 4391 9117 4393 9146
4412 9149
TIME...MOT...LOC 2144Z 265DEG 17KT 4404 9135
$$
MNC169-WIC063-121-172200-
/O.CON.KARX.SV.W.0103.000000T0000Z-180917T2200Z/
Winona MN-La Crosse WI-Trempealeau WI-
445 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL WINONA...NORTHWESTERN LA CROSSE AND SOUTHEASTERN
TREMPEALEAU COUNTIES...
At 444 PM CDT, a severe thunderstorm was located near Galesville, or
14 miles north of La Crescent, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Brice Prairie around 450 PM CDT.
Holmen and Onalaska around 500 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads M And W, Peacock Hill, Camp Decorah, New Amsterdam and
Stevenstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
ponding of water. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4416 9115 4414 9115 4391 9117 4393 9146
4412 9149
TIME...MOT...LOC 2144Z 265DEG 17KT 4404 9135
HAIL...1.00IN
WIND...60MPH
$$
DAS857
WWUS53 KARX 172156
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
456 PM CDT MON SEP 17 2018
MNC169-WIC063-121-172205-
/O.EXP.KARX.SV.W.0103.000000T0000Z-180917T2200Z/
Winona MN-La Crosse WI-Trempealeau WI-
456 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WINONA...
NORTHWESTERN LA CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4416 9115 4414 9115 4391 9117 4393 9146
4412 9149
TIME...MOT...LOC 2155Z 266DEG 23KT 4405 9121
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:44 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 17, 1:44 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 144 PM CDT Mon Sep 17 2018 .SHORT TERM...(Tonight through Tuesday Night) Issued at 144 PM CDT Mon Sep 17 2018 Very active next couple of days setting up as a cold front slips in and becomes quasi-stationary across the area. Currently, the frontal boundary extends from central Upper MI through central WI into northern IA. Radar was showing some elevated thunderstorm activity across western MN north of the frontal boundary associated with a mid-level trough and increasing moisture transport. This convection is expected to continue heading this way later this afternoon into this evening. Some of the storms could be strong to possibly severe with hail and gusty/possibly damaging winds. In addition, given higher than normal precipitable water values, these storms will be capable of heavy rainfall. This batch of storms looks fairly progressive, pushing out of the area by late this evening. However, another mid-level wave pushes into the region overnight and is expected to fire some more elevated convection after midnight across MN, moving into our area by early Tuesday morning. This batch of rainfall looks progressive in nature as it moves though but heavy rain rates will likely be seen. Looks like a brief break in the action Tuesday evening, but then more convection is expected to re-fire/move in after midnight as yet another mid-level wave moves toward the region. As of now, the heaviest rainfall through this period (Tonight through Tuesday Night) appears to be south of I-90 across southeast MN/northeast IA. Thinking mean areal average rainfall will be somewhere in the 1-3 inch range ,but there is the distinct possibility for locally higher amounts. This give rise to some hydrology concern which will is addressed below in the Hydrology section. .LONG TERM...(Wednesday through Monday) Issued at 144 PM CDT Mon Sep 17 2018 Wednesday through Thursday will likely be active as well as low pressure organizes over the Central Plains and lifts northeastward into the area. Additional rounds of showers and storms are expected with the potential for more heavy rainfall. Additional rainfall of 1 to 3 inches, locally higher could be seen. In addition to the potential for heavy rainfall, we will have to keep a vigilant eye out for the possibility of severe thunderstorms Thursday as the surface low tracks across the area. Right now, the warm sector appears messy, so this may limit severe storm potential. However, if the warm sector cleans out, we could see some severe storm development as the cold front pushes in during the afternoon. Cooler and drier air filters into the area Friday into Saturday as high pressure slides in from Canada. Look for highs Friday and Saturday in the middle/upper 60s with lows Friday night expected to bottom out mainly in the 40s. Sunday looks dry again as another piece of high pressure builds into the area. This looks sort-lived though as a trough of low pressure moves from the Northern Plains into the Upper Mississippi River Valley Region which could result in a few showers/storms across northern WI. Otherwise, cooler weather will prevail with slightly below normal temperatures expected. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1206 PM CDT Mon Sep 17 2018 Appears a couple bouts of shra/ts will impact the KRST/KLSE TAF sites through the period. A cold front will push scattered shra/ts into the area late this afternoon into this evening. Another batch moves in after midnight lasting int early Tuesday morning. Ceilings through tonight appear to remain VFR although there could be some temporary reductions in vsby into MVFR range. Reductions in ceiling bases are expected Tuesday morning into MVFR range with -shra scattered about. && .HYDROLOGY...(Through Thursday) Issued at 144 PM CDT Mon Sep 17 2018 Precipitable water values across much of the forecast area will be in the 1.5 to 2 inch range over the next several days. Combined with warm cloud depths of 4000 feet...this will allow the showers and thunderstorms to be efficient rain producers over the next several days. At this time...rainfall amounts of 2 to 5 inches are possible across much of the area...with the higher amounts over parts of southeast Minnesota and northeast Iowa. Current river levels across the area are running above normal and given the forecast QPF amounts, river rises can be expected and river flooding is possible along with the possibility of flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS HYDROLOGY...DTJ
Hazardous weather outlook, Sep 17, 3:51 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Mon Sep 17 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to impact areas southwest of Interstate 94 late this afternoon through tonight. Some could be strong, with an outside chance for severe storms. The main threats will be hail and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected through Thursday night. The main threat will be heavy rainfall, but confidence is low on locations that will see the heaviest rainfall. The risk for severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Special weather statement, Sep 17, 3:19 PM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
319 PM CDT MON SEP 17 2018
IAZ008>011-018-019-MNZ079-087-088-094>096-WIZ032-033-041-053-172130-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Allamakee-Wabasha-
Fillmore-Winona-Houston-Olmsted-Mower-Buffalo-Trempealeau-Vernon-La
Crosse-
319 PM CDT MON SEP 17 2018
...A LINE OF STRONG WINDS and STORMS ARE APPROACHING...
Wind gusts associated with approaching storms was producing gusts of
40 to 55 mph as it sweeps through the region this afternoon. Be
prepared for these gusts, and the storms that will follow.
Wind gusts could cause blowing dust, along with possibly knock down
some branches, tree limbs, and power lines.
With the locally heavy rain and lightning threat, it is recommended
to move indoors when the storms impact your area.
LAT...LON 4352 9302 4441 9208 4459 9202 4460 9117
4408 9115 4378 9124 4350 9122 4318 9143
4308 9161 4308 9208 4291 9208 4291 9302
TIME...MOT...LOC 2017Z 272DEG 49KT 4419 9197 4362 9274
SheaLocal storm report, Sep 17, 3:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST AUSTIN 43.67N 92.97W
09/17/2018 M43 MPH MOWER MN AWOS
0315 PM TSTM WND GST ROCHESTER 44.01N 92.48W
09/17/2018 M59 MPH OLMSTED MN AWOS
WIND GUST AT HELIPAD ON TOP OF ST MARYS HOSPITAL NEAR
DOWNTOWN ROCHESTER
0312 PM TSTM WND DMG KASSON 44.03N 92.75W
09/17/2018 DODGE MN BROADCAST MEDIA
TREE DOWN
0300 PM TSTM WND DMG DODGE CENTER 44.03N 92.85W
09/17/2018 DODGE MN BROADCAST MEDIA
TREE FELL ON POWER LINE IN TOWN
0315 PM TSTM WND GST 2 SW ROCHESTER 43.99N 92.50W
09/17/2018 M52 MPH OLMSTED MN ASOS
PEAK WIND GUST AT ROCHESTER INTL AIRPORT
&&
SHEALocal storm report, Sep 17, 4:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
403 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 W PRESTON 43.67N 92.14W
09/17/2018 M39 MPH FILLMORE MN AWOS
0356 PM TSTM WND GST WINONA 44.05N 91.66W
09/17/2018 M34 MPH WINONA MN AWOS
&&
SHEALocal storm report, Sep 17, 4:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL WINONA 44.05N 91.66W
09/17/2018 E0.70 INCH WINONA MN PUBLIC
&&Special weather statement, Sep 17, 4:16 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
416 PM CDT MON SEP 17 2018
IAZ009>011-019-029-030-MNZ088-095-096-WIZ032>034-041-042-053-054-
172145-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Winona-Houston-Buffalo-Crawford-Jackson-Trempealeau-Vernon-La
Crosse-Monroe-
416 PM CDT MON SEP 17 2018
...STRONG THUNDERSTORMS APPROACHING THE AREA...
Wind gusts ahead of approaching storms could reach 40 to 55 mph at
times, knocking down a tree or two, or power lines, as they move
through the area late this afternoon. In addition, small hail and
locally heavy rain will also occur at times.
Those with outdoor plans into the evening should be aware of these
storms. Move indoors when they impact your area.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4312 9239 4460 9116 4460 9092 4451 9092
4451 9080 4442 9080 4442 9032 4275 9160
TIME...MOT...LOC 2113Z 272DEG 49KT 4400 9129
SheaLocal storm report, Sep 17, 4:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 4 SW WINONA 44.01N 91.71W
09/17/2018 M42 MPH WINONA MN TRAINED SPOTTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:11 PM CDT | Special Weather Statement | ARX | Buffalo | 64 min |
| Sep 17, 3:19 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 71 min |
| Sep 17, 4:16 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Trempealeau | 29 min |
| Sep 17, 4:57 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 48 min |
| Sep 17, 5:49 PM CDT | Special Weather Statement | ARX | Wood | 26 min |
| Sep 17, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau | 46 min |
| Sep 17, 6:06 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 24 min |
| Sep 17, 5:27 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha | 63 min |
| Sep 17, 6:34 PM CDT | Special Weather Statement | ARX | Fillmore, Winona | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.